Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

June 27, 2017Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 27, 2017, 11:33 PM CDT for Scott County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 11:33 PM CDT (04:33 UTC)
Expired
Jun 28, 2017, 12:30 AM CDT
In force
57 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS83 KDDC 280433
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT TUE JUN 27 2017
 
KSZ043-280530-
Scott KS-
1133 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230
AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Pence, or 10 miles northeast of Leoti, moving east at
45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pence, Manning and Scott State Lake. 

LAT...LON 3870 10069 3850 10069 3853 10113 3870 10113
TIME...MOT...LOC 0433Z 272DEG 39KT 3861 10126 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 27, 6:15 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 6:15 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
615 PM CDT Tue Jun 27 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM CDT Tue Jun 27 2017

In the very near term, continue to monitor convective trends on GOES-
16 Visible and Clean IR Channels, noting increasing convective
trends off all three of the main terrain ridges (Cheyenne, Palmer
Divide, Raton Mesa). Of most interest for our forecast area will be
Palmer Divide activity. As of mid afternoon, early convection is
going up in a very high LCL environment with T-Td spreads around 40
degF. The moisture mix-out has reduced SBCAPE some, to about 1500-
2000 J/kg across far eastern CO into far west central KS. Deep layer
shear is only marginally favorable for supercell structures, but
directional shear is certainly there with about 90-degree angle
between 1km and 6km AGL vectors. It is uncertain in what form
convection will be once they reach far west-central KS this evening.
There may be a small cluster underway with a semi-established cold
pool, thus limiting hail risk with more of a high wind risk through
mid evening. We will maintain 30-35 percent POPs from Syracuse to
Scott City to Wakeeney. A fairly decent shortwave trough moving
across Wyoming this evening will provide at least weak forcing for
ascent across western KS through the night to help sustain activity
beyond sunset. A strong low level jet will also help keep convection
going, and there is growing confidence in convective-allowing model
Composite Reflectivity fields that sub-severe convection should
fester through the overnight hours along roughly I-70 corridor in a
loosely organized manner. POPs may need to be increased of the HRRR
continues its trend of back-building convection across west-central
KS after 05z.

Going into Wednesday, the aforementioned shortwave trough will
result in a surface front pushing into western Kansas early in the
day. With summer insolation and continued westerly momentum aloft,
this front will stall out roughly Hugoton to Garden City to Hays by
midday. Along and ahead of the front, afternoon temperatures should
reach mid-upper 90s without much problem. The front is expected to
slowly lose its identity late in the afternoon with post-frontal
winds veering around to the southeast, shifting the focus for late-
day convection back over the terrain-favored region(s) of Colorado.
There is only one model that attempts deep moist convection along
the former front itself and that is the 3km Nested NAM, as it fires
storms from roughly Meade to Greensburg to Stafford between 21z and
00z (12z run of this model). None of the other CAMs show this, so
confidence is fairly low at initiation on the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM CDT Tue Jun 27 2017

Wednesday Night: There is increasing confidence of a supercell
thunderstorm or two rolling east-southeast into northwest KS,
perhaps evolving into a small MCS after dark as it approaches
roughly Scott City to Wakeeney corridor (and points east-southeast
from there). This is where highest POPs will be in the grids, but
only at 20-30 percent.

Thursday:  Should another nocturnal MCS roll across northern-central
KS, an outflow boundary will likely lay across central KS somewhere.
Even if not, NAM12 shows a decent synoptic surface circulation
across southwest KS by early afternoon at or just east of DDC, with
a warm front extending northeast from there into central KS. The
upper level pattern shows a broad cyclonically-curved flow with 40-
50 knots at 6km AGL. NAM12 also shows a dryline feature extending
south of the surface low down into the eastern TX Panhandle. 500mb
temperatures will be around -9 to -10C late afternoon across our
area, which is fairly cool for 29 June. The pattern is more
reminiscent of late May or early June vs. 29 June, and is shaping up
to be a fairly classic looking severe weather setup for portions of
southwest, south central, and central KS.

Friday: Mean mid-level trough axis moves off to the east, centered
from Upper Midwest to the lower Missouri Valley, with cooler high
pressure at the surface in place. This would yield drier weather
Friday and temperatures back down to lower to mid 80s for highs.

Saturday:  A general west-northwest flow pattern in place, with
leeside low pressure trying to redevelop again in southeast
CO/northeast NM. This should bring moisture back into far southwest
KS and into eastern CO supporting higher terrain activity which
would then move into western KS. Again, not all that hot,
temperature wise, with highs in the upper 80s.

Sunday: Absence of characteristic summer subtropical high is
noteworthy, with west-northwest flow continuing across higher
terrain. Perhaps a better opportunity for a more active lee trough
convective episode than Saturday. Slightly warmer temperatures than
Saturday with highs most likely lower 90s areawide.

Beyond:  One last northwest flow day, fairly convectively active
across the High Plains on Monday, then the summer subtropical high
starts to build across the Southwest by Tuesday. This would probably
put us in to a drier regime with daily highs back into the mid-upper
90s...and eventually some lower 100s perhaps by Day 9-10 (July 5-6
or so)

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jun 27 2017

Gusty south winds at 20 to 25 knots this evening will fall back
to around 15 to 20 knot range by 06z Wednesday as a surface
boundary slowly moves to near the Colorado border. The lighter
winds tonight will be around the Garden City Airport which will be
closer to this surface boundary. Will also be introducing a wind
shear group into the TAFS overnight given the strong 50kt low
level jet that will be developing after 03z. There will also be a
slight chance for some thunderstorms along and east of this
boundary, mainly around Garden City between 03z and 06z Wednesday
and in the Hays area between 05z and 09z Wednesday. Model
soundings indicating high based thunderstorms so VFR conditions
can be expected...even with the convection overnight.

On Wednesday the surface boundary will continue to move east
across far western Kansas. ahead of this boundary late morning
mixing will result in some gusty south winds near 20 knots late
morning and early afternoon winds at Dodge City and Hays.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  96  69  95 /  10  10  10  10
GCK  68  95  65  93 /  20  10  10  10
EHA  66  96  64  95 /  20   0   0  10
LBL  69  98  68  97 /  10   0  10  10
HYS  70  93  67  91 /  40  10  30  10
P28  71  97  72  98 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jun 27, 4:16 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
416 AM CDT Tue Jun 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
416 AM CDT Tue Jun 27 2017 /316 AM MDT Tue Jun 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong south winds are expected today, gusting to near 40 mph at
times. All zones are forecast to be dry through 7 pm. After 7 pm,
scattered thunderstorms are expected across the western and
northern zones. Some storms may be severe, with large hail and
damaging winds possible. The threat of severe storms this evening
and tonight is highest north of a Scott City-Hays line.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Additional rounds of evening and nighttime thunderstorms
(after 7 pm) are expected Wednesday and Thursday. Large hail
and damaging winds are possible. Wednesday evening, the threat
of severe weather is highest northeast of a Scott City-Jetmore-
Pratt line. On Thursday evening, this threat is focused on areas
near and east of US 283. Milder temperatures and drier air behind
a cold front will end the thunderstorm chances on Friday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  No hazards.

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7 pm this evening, along
and north of a Scott City-Hays line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jun 27, 11:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT TUE JUN 27 2017

KSZ043-280530-
Scott KS-
1133 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230
AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Pence, or 10 miles northeast of Leoti, moving east at
45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pence, Manning and Scott State Lake.

LAT...LON 3870 10069 3850 10069 3853 10113 3870 10113
TIME...MOT...LOC 0433Z 272DEG 39KT 3861 10126

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:46 PM CDTSpecial Weather StatementDDCTrego44 min
Jun 28, 12:11 AM CDTSevere Thunderstorm WarningDDCLane, Scott35 min
Jun 28, 12:19 AM CDTSpecial Weather StatementDDCScott56 min
Jun 28, 12:52 AM CDTSpecial Weather StatementDDCLane, Ness, Scott, Trego53 min
Jun 28, 1:29 AM CDTSpecial Weather StatementDDCEllis, Rush31 min
Jun 28, 3:27 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Pawnee, Rush, Stafford33 min
Jun 28, 5:02 AM CDTSpecial Weather StatementDDCEllis43 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.